Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 8:22 PM CDT for Clark County, Comanche County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2019, 8:22 PM CDT (01:22 UTC)
- Expired
- May 5, 2019, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WUUS53 KDDC 060122
SVRDDC
KSC025-033-060215-
/O.NEW.KDDC.SV.W.0039.190506T0122Z-190506T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
822 PM CDT Sun May 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Comanche County in south central Kansas...
East central Clark County in southwestern Kansas...
* Until 915 PM CDT.
* At 822 PM CDT, a severe thunderstorm was located very near
Protection, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Coldwater, Protection, Sitka, Lake Coldwater and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9967 3726 9963 3726 9914 3701 9921
TIME...MOT...LOC 0122Z 271DEG 19KT 3720 9951
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
GERARD1 follow-up statement
662
WWUS53 KDDC 060147
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
847 PM CDT Sun May 5 2019
KSC025-033-060215-
/O.CON.KDDC.SV.W.0039.000000T0000Z-190506T0215Z/
Comanche KS-Clark KS-
847 PM CDT Sun May 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHWESTERN COMANCHE AND EAST CENTRAL CLARK COUNTIES...
At 847 PM CDT, a severe thunderstorm was located near Protection,
moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Protection, Sitka and Buttermilk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9967 3726 9963 3721 9922 3702 9921
TIME...MOT...LOC 0147Z 270DEG 9KT 3713 9946
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:41 PM CDT, 41 minutes earlier.
Area forecast discussion, May 5, 7:41 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 741 PM CDT Sun May 5 2019 .UPDATE... Issued at 740 PM CDT Sun May 5 2019 Much, much busier day than was planned. As of this writing, a tornadic supercell continues in northern Meade county. Other than the tornado/large hail threat, this slow -moving storm is producing a serious flash flooding threat, with radar estimates now passing 10 inches and still raining. Another supercell approaching from the northwest will interact with this established supercell over the next hour. The environment downstream from the Meade county supercell looks favorable for supporting further tornadic potential, as the low level jet increases. CAMs including the HRRR are underperforming today, so will rely on radar trends. Also, radar indicates a strong tornado passing through NE Stafford county as of 740 pm. Drier more stable air has arrived roughly north of US 50 as of 7:40 pm, where the severe thunderstorm watch was cancelled early. Severe threat will continue for several more hours in the counties adjacent to Oklahoma. && .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun May 5 2019 Scattered thunderstorms will track slowly east-southeast across southwest Kansas into central Kansas through late this evening, potentially affecting all terminal sites with gusty outflow winds and large hail. Otherwise, predominately VFR conditions can be expected through late this evening. Low level stratus is then expected to develop along and behind a cold front as it pushes southward across western and central Kansas overnight. MVFR cigs will be possible at KHYS initially generally after 09Z and potentially IFR cigs toward daybreak. MVFR cigs may reach as far south/southwest as KGCK and KDDC. Besides possible gusty outflow winds from vicinity thunderstorms, southerly winds generally 10 to 30kt will persist across central and portions of southwest Kansas through late this evening as a surface low remains anchored across extreme southwest Kansas. Southerly winds are expected to subside overnight with the loss of daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 70 40 50 50 GCK 53 71 51 68 / 30 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 40 30 40 40 HYS 55 65 49 61 / 60 50 70 60 P28 57 80 57 73 / 40 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 5, 6:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&Local storm report, May 5, 6:56 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 6 NE MISSLER 37.38N 100.36W
05/05/2019 MEADE KS PUBLIC
&&Local storm report, May 5, 6:59 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&Local storm report, May 5, 7:06 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TORNADO 6 NE MISSLER 37.39N 100.37W
05/05/2019 MEADE KS PUBLIC
&&Local storm report, May 5, 7:11 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 5 N MEADE 37.36N 100.34W
05/05/2019 E1.50 INCH MEADE KS PUBLIC
&&Local storm report, May 5, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 5 SSW MONTEZUMA 37.53N 100.49W
05/05/2019 E1.00 INCH GRAY KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| May 5, 7:30 PM CDT | Tornado Warning | DDC | Meade | 45 min |
| May 5, 7:30 PM CDT | Tornado Warning | DDC | Stafford | 30 min |
| May 5, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 56 min |
| May 5, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| May 5, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| May 5, 8:02 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| May 5, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 38 min |
| May 5, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 53 min |
| May 6, 12:27 AM CDT | Areal Flood Warning | DDC | Meade | 12 hr |
| May 6, 4:33 AM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Hodgeman and 6 more | 62 hr |
| May 6, 6:42 PM CDT | Special Weather Statement | DDC | Stafford | 48 min |
| May 6, 6:52 PM CDT | Special Weather Statement | DDC | Ness | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.